Advertisement

Annals of the Institute of Statistical Mathematics

, Volume 45, Issue 3, pp 551–565 | Cite as

Shrinkage estimators of the location parameter for certain spherically symmetric distributions

  • Ann Cohen Brandwein
  • Stefan Ralescu
  • William E. Strawderman
Estimation

Abstract

We consider estimation of a location vector for particular subclasses of spherically symmetric distributions in the presence of a known or unknown scale parameter. Specifically, for these spherically symmetric distributions we obtain slightly more general conditions and larger classes of estimators than Brandwein and Strawderman (1991,Ann. Statist.,19, 1639–1650) under which estimators of the formX +ag(X) dominateX for quadratic loss, concave functions of quadratic loss and general quadratic loss.

Key words and phrases

spherical symmetry quadratic loss concave loss location parameter unknown scale 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Akai, T. (1986). Simultaneous estimation of location parameters of the distributions with finite support,Ann. Inst. Statist. Math.,38, 85–99.Google Scholar
  2. Berger, J. (1975). Minimax estimation of location vectors for a wide class of densities,Ann. Statist.,3, 1318–1328.Google Scholar
  3. Bock, M. E. (1985). Minimax estimators that shift towards a hypersphere for location vectors of spherically symmetric distributions,J. Multivariate Anal.,17, 127–147.Google Scholar
  4. Brandwein, A. C. and Strawderman, W. E. (1978). Minimax estimation of location parameters for spherically symmetric unimodal distributions under quadratic loss,Ann. Statist.,6, 377–416.Google Scholar
  5. Brandwein, A. C. and Strawderman, W. E. (1991). Generalizations of James-Stein estimators under spherical symmetry,Ann. Statist.,19, 1639–1650.Google Scholar
  6. Cellier, D., Fourdrinier, D. and Robert, C. (1989). Robust shrinkage estimators of the location parameter for elliptically symmetric distributions,J. Multivariate Anal.,29, 39–52.Google Scholar
  7. Chou, J. and Strawderman, W. E. (1990). Minimax estimation of the mean of multivariate normal mixtures,J. Multivariate Anal.,35, 141–150.Google Scholar
  8. Ralescu, S., Brandwein, A. C. and Strawderman, W. E. (1992). Stein estimation for non-normal, spherically symmetric location families in three dimensions,J. Multivariate Anal.,42, 35–50.Google Scholar
  9. Stein, C. (1973). Estimation of the mean of a multivariate normal distribution,Proc. Prague Symp. on Asymptotic Statistics, 345–381.Google Scholar
  10. Stein, C. (1981). Estimation of the mean of a multivariate normal distribution,Ann. Statist.,9, 1135–1151.Google Scholar

Copyright information

© The Institute of Statistical Mathematics 1993

Authors and Affiliations

  • Ann Cohen Brandwein
    • 1
  • Stefan Ralescu
    • 2
  • William E. Strawderman
    • 3
  1. 1.Department of StatisticsBaruch College of the City University of New YorkNew YorkU.S.A.
  2. 2.Department of MathematicsQueens College of the City University of New YorkFlushingU.S.A.
  3. 3.Department of Statistics, Hill Center, Busch CampusRutgers UniversityNew BrunswickU.S.A.

Personalised recommendations